Wisconsin, 2002

Damaging Winds in Wisconsin, July 21, 2002

July 21, 2002 · NWS ARX · 6 events in 5 counties and zones

Winds estimated at 60 to 65 mph knocked down several trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Winds estimated at 60 to 65 mph knocked down several trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 1:05 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 21, 1:05 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT SUN JUL 21 2002

PRIMARY FOCUS CONTINUES TO BE ON THUNDERSTORMS AND ASSOCIATED
POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINS TONIGHT INTO EARLY
MONDAY MORNING.

THIS MORNINGS UPPER AIR ANALYSIS INDICATED MID LEVEL CIRCULATION
APPROACHING LAKE WINNIPEG...WITH 300MB SPEED MAXIMUM ROUNDING BASE
OF TROUGH. WATER VAPOR IMAGERY ALSO SHOWED SHORT WAVE CROSSING
WYOMING AS SEEN BY DARKENING IN IMAGERY. AT THE SURFACE...FRONT
EXTENDED FROM NORTHWEST WI TO SOUTHWEST MN...WITH DEWPOINTS IN THE
70S AHEAD OF THE FRONT BEING AIDED BY EVAPOTRANSPORATION.
THUNDERSTORMS CONTINUE MOVING ALONG THE FRONT IN LOW LEVEL MOISTURE
CONVERGENCE AS SHOWN BY LAPS. INSTABILITY INCREASING BENEATH STRONG
CAP...WITH SURFACE BASED CAPES OF 4K-5K J/KG.

12Z MODELS INITIALIZED WELL...ESPECIALLY WITH RESPECT TO LAKE
WINNIPEG 300MB JET MAXIMUM. MODELS IN OVERALL AGREEMENT ON FORECAST
SCENARIO...BUT AVN CONTINUES TO HAVE CONVECTIVE FEEDBACK PROBLEMS
WITH QPF BULLSEYE OVER THE FORECAST AREA TONIGHT. ETA MODEL PROBABLY
UNDERPLAYS QPF...BUT OVERALL PREFER THE DETAILS OF ETA DUE TO ITS
DECENT TRACK RECORD OF LAST FEW DAYS.

PARAMETERS POINT TO POTENTIAL FOR DAMAGING WIND EVENT ACROSS THE
FORECAST AREA TONIGHT. COMBINATION OF GOOD LOW LEVEL MOISTURE
CONVERGENCE AND CAPES OF 4-5K J/KG IN RUC AND ETA SUPPORT
THUNDERSTORM INTENSIFICATION ALONG THE COLD FRONT ACROSS SOUTHERN/
CENTRAL MN AND NORTHWEST WI. THIS SHOULD PROBABLY OCCUR BETWEEN 21Z-
00Z AS THE CAP WEAKENS. SHEAR INCREASES TO 40KTS IN THE 0-6KM LAYER
BETWEEN 00Z-06Z...WITH MOST OF THIS IN THE LOWEST 3KM. THIS SUPPORTS
MULTI-CELL LINE OF STORMS...WITH POTENTIAL FOR BOWING SEGMENTS.
FORECAST SOUNDINGS ALSO SUGGEST POTENTIAL FOR DAMAGING WINDS...
WITH INVERTED-V PROFILE. HAIL THREAT TO A LESSER EXTENT DUE TO HIGH
WET BULB ZERO AND FREEZING LEVEL 12-13K FT.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAIN
IS CERTAINLY POSSIBLE WITH PRECIPITABLE WATER VALUES OF 2-2.5 INCHES
POOLING ALONG THE FRONT. THREE HOUR FLASH FLOOD GUIDANCE VALUES WERE
IN THE 2 TO 4 INCH RANGE...WHICH SUGGESTS THE GROUND CAN ABSORB
QUITE A BIT OF WATER. CONCERN IS THAT STORMS WILL BE EFFICIENT RAIN
PRODUCERS DUE TO DEWPOINTS IN THE 70S AND ANY TRAINING EFFECT COULD
CAUSE LOCALIZED RUNOFF PROBLEMS. PLAN TO MAINTAIN MENTION OF HEAVY
RAIN WORDING IN ZONES...BUT OPTED TO HOLD OFF ON FLOOD WATCH DUE TO
HIGH FLASH FLOOD GUIDANCE AND DECENT FORWARD PROPAGATION OF STORMS.

BEFORE THE STORMS MOVE IN...EXCESSIVE HEAT AND HUMIDITY WILL LAST
INTO THE EVENING...SO HEAT ADVISORY CONTINUES AS IN CURRENT FORECAST.
COLD FRONT SHIFTS SOUTH OF THE AREA ON MONDAY...WITH MAIN THREAT OF
MORNING RAIN ACROSS SOUTHWEST AND CENTRAL WI. THUS...HAVE CONTINUED
TREND OF MORNING RAIN CHANCES FROM LA CROSSE TO POINTS EASTWARD AND
SOUTHWARD. DRIER AND COOLER HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST DURING THE REST OF MONDAY AND INTO TUESDAY. THIS RESULTS IN
SIGNIFICANTLY LOWER HUMIDITY AND COOLER TEMPERATURES. ETA...NGM...AND
AVN TEMPERATURE GUIDANCE SUPPORTS THIS TREND.

IN THE LONGER TERM...ONCE THE SURFACE HIGH SHIFTS AWAY...RETURN
SOUTHERLY FLOW PUSHES FRONT BACK NORTH. RESULT SHOULD BE MESOSCALE
CONVECTIVE SYSTEMS AFFECTING THE FORECAST AREA DURING THE LATTER
HALF OF THE WEEK AS INDICATED BY AVN AND MRF.

THANKS FOR COORDINATION TODAY WITH MPX...DMX...MKX...GRB.

.LSE...HEAT ADVISORY...THROUGH THIS EVENING...
       NORTHEAST IOWA ZONES...IA008>011-018-019-029-030-
       SOUTHEAST MINNESOTA ZONES...MNZ086>088-094>096-
       WISCONSIN ZONES...WIZ041>044-053>055-061.

THOMPSON

In the hours before

Special weather statement, Jul 21, 11:15 AM CST, 5 hours 24 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-220100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1215 PM CDT SUN JUL 21 2002

HAZARD - HIGH HEAT INDICES AND A SLIGHT RISK OF SEVERE THUNDERSTORMS
WITH HEAVY RAINFALL.

TIMING - THIS AFTERNOON INTO THIS EVENING FOR THE HIGH HEAT
INDICES...AND LATER THIS AFTERNOON THROUGH TONIGHT FOR THE SLIGHT
RISK OF SEVERE STORMS.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - A COLD FRONT EXTENDED FROM FAR NORTHWEST WISCONSIN TO
NEAR SIOUX FALLS AT NOON. THE FRONT WILL CONTINUE TO MOVE EAST AND
SOUTHEAST THIS AFTERNOON AND TONIGHT. A VERY WARM AND HUMID AIRMASS
IS IN PLACE AHEAD OF THE FRONT. AFTERNOON AND EARLY EVENING
TEMPERATURES IN THE 90S...COMBINED WITH DEW POINTS IN THE 70S...WILL
PRODUCE HEAT INDICES OF 100 TO 115 DEGREES ACROSS MUCH OF THE AREA.
THE HIGH HEAT INDICES ALSO MEAN THE AIRMASS OVER THE AREA IS VERY
UNSTABLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT
PUSHES INTO THIS AIRMASS THIS AFTERNOON. A FEW OF THE STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREAT. THE COLD FRONT WILL THEN MOVE SLOWLY SOUTHEAST OVERNIGHT.
WITH THE VERY MOIST AIRMASS...AND THE POTENTIAL FOR REPEAT STORMS
OVER SOME AREAS...THE THREAT SHIFTS TO LOCALLY HEAVY RAINFALL DURING
THE OVERNIGHT HOURS.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATER THIS
AFTERNOON AND TONIGHT...MAINLY BETWEEN THE HOURS OF 4 PM TO MIDNIGHT
TONIGHT.

RRS

The radar

The La Crosse radar (KARX), 157 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
July 21, 4:39 PM CST
Where
Taylor County, 5 mi W of Medford
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.133, -90.450

Thunderstorm Wind, Buffalo

When
July 21, 4:55 PM CST
Where
Buffalo County, Cream
Measured
53 kt (61 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -91.767

Thunderstorm Wind, Clark

When
July 21, 5:40 PM CST
Where
Clark County, Longwood
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.883, -90.600

Thunderstorm Wind, Clark

When
July 21, 5:45 PM CST
Where
Clark County, 3 mi W of Loyal
Measured
53 kt (61 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -90.567

Thunderstorm Wind, Monroe

When
July 21, 7:17 PM CST
Where
Monroe County, Sparta
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.933, -90.817

Thunderstorm Wind, Jackson

When
July 21, 7:20 PM CST
Where
Jackson County, Alma Center
Measured
55 kt (63 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.433, -90.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308975, 5308971, 5308973, 5308972, 5308974, 5308976.